Hail, Lake
- When
- June 19, 2:17 PM CST to 2:18 PM CST
- Where
- Lake County, 1 mi SW of Wauconda
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.258, -88.153
Quarter size hail was reported near Route 12 and Route 176.
5) inch diameter hail at O'Hare Airport around 305 pm CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms produced some hail during the afternoon of June 19th, including half (0.5) inch diameter hail at O'Hare Airport around 305 pm CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 19, 1:39 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 239 PM CDT Mon Jun 19 2017 .SHORT TERM... 237 PM CDT Through Tuesday... One upper wave continues to track east-southeast across Wisconsin early this afternoon. Bulk of shower and isolated thunder activity continues to be across southern Wisconsin but scattered activity has been gradually increasing in coverage across northern Illinois. This activity seems to be developing along a subtle area of convergence from near Rockford to just north of Valparaiso with points to the south of this corridor seeing little development thus far. Expect development to continue for a little longer this afternoon. Have adjusted pops through the afternoon to better focus them along and north of this line with values dropping off southward. Chilly air aloft and associated steep lapse rates are supporting small hail development with the stronger cells. So far have received a few pea and dime size hail reports. Cannot rule out something a little larger but this would be pretty isolated. A second wave is generating showers across far southeast MN and this will arrive late afternoon and exit early this evening. Will be losing some of the diurnal instability as this arrives so coverage should start to wane but did bump pops slightly into early evening. Otherwise, clouds will decrease in coverage tonight allowing lows to fall into the mid and upper 50s with readings around 60 in the more densely urban areas. Afternoon water vapor imagery shows another upper wave ejecting southeast across far southwest Manitoba from a closed upper low over southern Saskatchewan. This waves does appear pretty robust on satellite with radar in this area showing some bands of precipitation. Guidance is more excited about this wave and the potential for showers and some thunder activity that earlier runs. Instability appears to be weaker than today so thunder may be more limited but do see decent potential for shower development as the wave arrives by early afternoon. Have increased pops to high chance with a small area of likelies in the north Chicago metro. Temps overachieved today and tomorrow may be complicated by the earlier timing of potential showers so adjustments may be needed. MDB && .LONG TERM... 130 PM CDT Tuesday night through Monday... We will get a break from the northwest flow wave train Tuesday night into early Wednesday as the upper low across Ontario finally gets dislodged. Showers and storms from the afternoon will dissipate surface high pressure will expand across northeast IL and northwest IN. The high will quickly shift over the lake on Wednesday with a synoptic and likely lake enhanced onshore flow pattern expected for Wednesday. The upper air pattern will shift back to a fast zonal flow pattern with high pressure centered over the desert southwest, with an active northern jet stream that will spread across the northern tier of the country. Warm air advection behind departing high will expand eastern extent of the heat dome to our west back closer to our area. This will allow much of the area to warm back in the low to mid 80s with a dry day, though it will be much cooler at the lakefront. A speed max in the westerly flow across the northern plains will lead to strong to severe storms across the middle Missouri valley in the afternoon. The low level jet will strengthen overnight ahead of the system's surface low into early Thursday allowing a, while veering and becoming pointed toward the midwest and eventually the western Great Lakes. This will allow a warm front to lift northward and become the focus for nocturnal convection. Global guidance indicates the better shower and storm chances will lie along and north of the front which at this time appears to be along and north of the Wisconsin border, though some showers and or storms maybe able to sneak into northern IL. The better severe threat is west and north. The front will stall out in the region on Thursday, and this boundary along with a southeastward advancing cold front ahead of upper level low pressure across the Upper Midwest will serve as the focus for another round of showers and thunderstorms. The pattern and time of day does not scream severe weather, but with near or above 2" precipitable water values and the fairly unidirectional mid level flow parallel to the lower level winds and frontal boundary, very heavy rainfall is possible in this pattern. It is uncertain whether this axis will remain pointed into Wisconsin or if it will shift south into Illinois, at this point the moisture transport appears to weaken in our area, but it is something to keep an eye on. The cold front will move south Friday which will eventually shift showers and storms out of the area, with some disagreement in models as to how quickly this will occur whether it is in the late morning or not until evening. The frontal position, still too difficult to pin down at this distance, will be pivotal in determining storm chances, but it will be in the region. Temperatures will take a dip back down Friday into the weekend. Model agreement heads downhill this weekend with the handling of the progression of a upper level trough across the northern tier of the country, so a model consensus for now keeps low chances for showers and storms through the weekend. The pattern does support this general idea with upper low around, fast zonal flow or possibly northwest flow. KMD && .AVIATION... For the 18Z TAFs... Isolated showers and thunderstorms are starting to increase in coverage across northern IL and NW IN as an upper wave moves southeast across Wisconsin. Expect scattered showers/storms to continue for the next few hours as the wave passes. A secondary area of activity over far southeast MN may arrive late this afternoon so may need to extend VCSH or even VCTS mention a little longer. The strongest cells will likely reduce vsby below 2 miles if they pass over the terminals. May also see some wind gusts in to the 25-30 kt range. Otherwise expect VFR with cloud bases around 5000 ft or better for the most part. A similar scenario is expected tomorrow with another trough passing during the early afternoon. Have included a PROB30 for thunder after 18z with scattered activity possible. Guidance suggests that winds will shift north or northeast with a weak front working down the lake later Tuesday afternoon. Will need to keep an eye on this but have not included this in the latest ORD TAF. MDB && .MARINE... 130 PM CDT Deep low pressure over western Quebec will continue slowly off to the northeast, which will maintain westerly winds up to 20 kt through Tuesday. High pressure over the northern Rockies will move over the lake Tuesday night into early Wednesday, which will lead to lighter/lake breeze circulation winds. The high will quickly shift east later Wednesday. A warm front will lift north to portions of the lake early Thursday. We could see a brief period of southwesterly 15-25 kt winds Thursday morning as the pressure gradient tightens between the departing high and another seasonally deep low over western Ontario. The low's cold front will pass over the lake Thursday night. A secondary cold front will approach Saturday into Sunday, with generally high pressure will holding to the west and low pressure to east into next week. KMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 244 PM CDT Mon Jun 19 2017 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 201945- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 244 PM CDT Mon Jun 19 2017 /344 PM EDT Mon Jun 19 2017/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. WEATHER HAZARDS EXPECTED: Elevated Thunderstorm Risk through mid evening, highest chances north of Interstate 80. DISCUSSION: Scattered thunderstorms, numerous across northeast IL, will diminish through the evening hours. Severe weather is not expected, but the stronger storms have and could continue to produce hail to the size of dimes, gusty winds to 35 or 40 mph, and brief heavy downpours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday afternoon... Limited Thunderstorm Risk Wednesday night and again Thursday night into early Friday... Elevated Thunderstorm Risk. Saturday and Sunday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving southeast at 25 to 30 mph. && LMZ740>745-201945- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 244 PM CDT Mon Jun 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Elevated Thunderstorm Risk. Wind gusts to 30 kt and small hail are possible in the stronger storms through early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday and Wednesday... Limited Thunderstorm Risk. Thursday... Elevated Thunderstorm Risk. Friday through Sunday... Limited Thunderstorm Risk. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-201945- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 244 PM CDT Mon Jun 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Thunderstorms are likely this afternoon and diminishing this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be periodic chances of thunderstorms Wednesday night through Saturday. There is a small chance Tuesday afternoon. && KMD Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
Special Weather Statement
National Weather Service Chicago/Romeoville Il
300 PM CDT MON JUN 19 2017
ILZ005-006-192030-
Lake IL-McHenry IL-
300 PM CDT MON JUN 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR LAKE AND EASTERN MCHENRY COUNTIES
UNTIL 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Johnsburg to near Lake In The Hills. Movement
was east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible
with these storms. Additional storms may develop to the east of
these storms in Lake County and result in similar conditions.
Locations impacted include...
Waukegan, Buffalo Grove, Northbrook, North Chicago, Gurnee,
Mundelein, Algonquin, Highland Park, McHenry, Vernon Hills, Zion,
Grayslake, Libertyville, Lake Zurich, Lake Forest, Round Lake,
Deerfield, Beach Park, Wauconda and Fox Lake.
Including the following interstates...
I-94 between mile markers 3 and 25.
I-294 between mile markers 3 and 25.
LAT...LON 4246 8780 4239 8781 4238 8781 4236 8782
4237 8782 4233 8783 4233 8782 4231 8782
4230 8783 4229 8783 4221 8780 4215 8776
4216 8834 4247 8834
TIME...MOT...LOC 1959Z 269DEG 25KT 4238 8825 4223 8831
MDBThe Chicago radar (KLOT), 73 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported near Route 12 and Route 176.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717079.